Alert archive / Alabama / River Flood Warnings in 2015

River Flood Warning 11, NWS Birmingham, AL

January 4, 2015Jefferson County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this river flood warning at Jan 4, 2015, 1:32 PM CST for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Jan 4, 2015, 11:32 PM CST. It was in force for 31 hr.

The area

The outline as issued.

The facts

Issued
Jan 4, 2015, 1:32 PM CST (19:32 UTC)
In effect from
Jan 4, 2015, 11:32 PM CST
Expired
Jan 6, 2015, 6:48 AM CST
In force
31 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Locust Fork at Sayre (SAYA1).

Action stage
25 ft
Minor stage
25 ft
Moderate stage
45 ft
Major stage
49 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WGUS44 KBMX 041932
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
132 PM CST SUN JAN 4 2015

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  LOCUST FORK AT SAYRE AFFECTING JEFFERSON...TUSCALOOSA AND WALKER 
  COUNTIES.

.HEAVY RAINFALL HAS OCCURRED SINCE THURSDAY...AND A FLOOD WARNING IS
NOW IN EFFECT FOR THE LOCUST FORK AT SAYRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY MONDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC073-125-127-050732-
/O.NEW.KBMX.FL.W.0011.150105T0532Z-150106T1248Z/
/SAYA1.1.ER.150105T0532Z.150105T1200Z.150106T0048Z.NO/
132 PM CST SUN JAN 4 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE LOCUST FORK AT SAYRE.
* FROM THIS EVENING TO TUESDAY MORNING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  1:00 PM SUNDAY THE STAGE WAS 20.2 FEET. 
* FLOOD STAGE IS 25.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY TONIGHT AND CONTINUE TO RISE 
  TO NEAR 26.8 FEET BY TOMORROW MORNING . THE RIVER WILL FALL BELOW 
  FLOOD STAGE BY TOMORROW EVENING .
* IMPACT...AT 25.0 FEET...FLOODING OF LOW LYING WOOD LANDS AND 
  AGRICULTURAL LANDS ALONG THE LOCUST FORK OCCURS. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$
2 follow-up statements
368 
WGUS84 KBMX 050153
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 PM CST SUN JAN 4 2015


...THE FLOOD WARNING CONTINUES FOR THE LOCUST FORK AT SAYRE...
...THE FLOOD WARNING CONTINUES FOR THE BLACK WARRIOR RIVER AT SELDEN 
AND OLIVER LOCK AND DAM...

.HEAVY RAINFALL HAS OCCURRED SINCE THURSDAY...AND A FLOOD WARNING
REMAINS IN EFFECT FOR PARTS OF THE BLACK WARRIOR RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY MONDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC073-125-127-051353-
/O.EXT.KBMX.FL.W.0011.150105T1138Z-150106T0045Z/
/SAYA1.1.ER.150105T1138Z.150105T1200Z.150105T1245Z.NO/
753 PM CST SUN JAN 4 2015

THE FLOOD WARNING CONTINUES FOR
  THE LOCUST FORK AT SAYRE.
* FROM LATE TONIGHT TO MONDAY EVENING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  7:00 PM SUNDAY THE STAGE WAS 21.8 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 25.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY TOMORROW  AND CONTINUE 
  TO RISE TO NEAR 25.1 FEET BY TOMORROW MORNING . THE RIVER WILL FALL
  BELOW FLOOD STAGE BY TOMORROW MORNING .
* IMPACT...AT 25.0 FEET...FLOODING OF LOW LYING WOOD LANDS AND 
  AGRICULTURAL LANDS ALONG THE LOCUST FORK OCCURS. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

ALC063-065-091-119-125-051353-
/O.EXT.KBMX.FL.W.0006.000000T0000Z-150106T1236Z/
/TODA1.1.ER.150104T1536Z.150105T1200Z.150106T0036Z.NO/
753 PM CST SUN JAN 4 2015

THE FLOOD WARNING CONTINUES FOR
  THE BLACK WARRIOR RIVER AT OLIVER LOCK AND DAM.
* UNTIL TUESDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:30 PM SUNDAY THE STAGE WAS 130.6 FEET. 
* FLOOD STAGE IS 129.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 131.5 FEET BY 
  TOMORROW MORNING . THE RIVER WILL FALL BELOW FLOOD STAGE TOMORROW 
  EVENING .
* IMPACT...AT 132.0 FEET...FLOODING OF RURAL ROADS SOUTHWEST OF 
  TUSCALOOSA OCCURS.

&&

LAT...LON 3320 8759 3308 8756 3277 8782 3281 8789
          3321 8769 3322 8759         

$$

ALC063-065-091-051353-
/O.CON.KBMX.FL.W.0003.000000T0000Z-000000T0000Z/
/WLDA1.1.ER.150104T1423Z.150107T1200Z.000000T0000Z.NO/
753 PM CST SUN JAN 4 2015

THE FLOOD WARNING CONTINUES FOR
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* UNTIL FURTHER NOTICE...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:15 PM SUNDAY THE STAGE WAS 92.9 FEET. 
* FLOOD STAGE IS 90.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 98.4 FEET BY 
  WEDNESDAY MORNING THEN BEGIN FALLING.
* IMPACT...AT 98.0 FEET...SOME CABINS AND TRAILERS ALONG THE RIVER 
  BEGIN TO FLOOD.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
166 
WGUS84 KBMX 051450
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 AM CST MON JAN 5 2015


...THE FLOOD WARNING IS CANCELLED FOR THE LOCUST FORK AT SAYRE...

.THE LOCUST FORK AT SAYER HAS DROPPED BELOW FLOOD STAGE AND THE WARNING
IS NO LONGER IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

&&

ALC073-125-127-051520-
/O.CAN.KBMX.FL.W.0011.000000T0000Z-150106T0045Z/
/SAYA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
850 AM CST MON JAN 5 2015

THE FLOOD WARNING IS CANCELLED FOR
  THE LOCUST FORK AT SAYRE.
* AT  8:00 AM MONDAY THE STAGE WAS 21.5 FEET. 
* FLOOD STAGE IS 25.0 FEET. 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 22.3 FEET.  THE 
  RIVER WILL FALL TO 10 FEET BY TUESDAY EVENIN.
* IMPACT...AT 25.0 FEET...FLOODING OF LOW LYING WOOD LANDS AND 
  AGRICULTURAL LANDS ALONG THE LOCUST FORK OCCURS. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jan 4, 11:55 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 4, 11:55 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 AM CST SUN JAN 4 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

CLEANING UP THE GRIDS TO REMOVE MOST OF THE POPS. LEFT IN A SCANT
20 POP OVER BARBOUR COUNTY THRU 21Z...BUT FOR THE MOST PART WE ARE
DONE WITH RAIN FOR THIS EVENT. AS FOR TEMPERATURES...IN THE
NORTHWEST WE WILL BE CLEARING WHICH MAY SLOW DOWN THE DECREASE IN
TEMPS BUT IF THEY GO UP DO NOT EXPECT IT TO BE MORE THAN A DEGREE.
FOR THE MOST PART WITH WEST-NORTHWEST WINDS LOOKING FOR STEADY TO
SLOWLY FALLING READINGS. IN THE SOUTHEAST...STEADY FOR THE NEXT
COUPLE OF HOURS THEN SLOWLY FALLING AS COOLER AND DRIER AIR
FILTERS INTO THE STATE.

08/MK

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR EXCEPT FOR TOI WHICH STILL HAS LINGERING MVFR CIGS AS IT IS
STILL CLOSE TO THE FRONT. THIS SHOULD MOVE OUT OVER THE NEXT
COUPLE OF HOURS BY AROUND 20Z. DO HAVE SOME WRAP AROUND MOISTURE
WITH SCT-BKN CLOUDS AROUND 3000 TO 3500 FT THIS AFTERNOON INTO
THIS EVENING. THAT MOISTURE SHOULD SWING OUT TO THE NORTHEAST IN
THE LATE NIGHT HOURS. MOST SITE SHOULD CLEAR OUT BEFORE DAYBREAK.
BRISK NORTHWEST WINDS THIS AFTERNOON SHOULD BEGIN TO TAPER OFF
TONIGHT AS THE RIDGE SETTLES IN OVER THE CENTRAL U.S. BUT ARE NOT
EXPECTED TO GO CALM AS WE WILL REMAIN IN A NORTHERLY FLOW
OVERNIGHT WITH WEAKENING BUT NOT RELAXED PRESSURE GRADIENTS.

08/MK

&&

.PREV DISCUSSION...
/ISSUED 420 AM CST SUN JAN 4 2015/

MOST ACTIVE PORTION OF ONGOING CONVECTIVE LINE SHOULD EXIT THE
SOUTHEASTERN PORTION OF CENTRAL ALABAMA LATER THIS MORNING.
LINGERING LIGHT TO MODERATE RAIN BEHIND THE LEADING LINE WILL NOT
BE HEAVY ENOUGH TO CAUSE ANY MORE FLASH FLOODING ISSUES. WE HAVE
THEREFORE CANCELED THE FLASH FLOOD WATCH. RIVER FLOODING WILL
CONTINUE TO BE AN ISSUE DUE TO THE RAIN THAT HAS ALREADY FALLEN.

MODELS CONTINUE TO SHOW AN EXTENDED PERIOD OF DRY WEATHER TONIGHT
THROUGH AT LEAST THE END OF THE UPCOMING WORK WEEK. THE BIG STORY
BY MID WEEK WILL UNDOUBTEDLY BE THE COLDEST AIR OF THE WINTER
SEASON FOR OUR AREA...POISED TO MOVE IN STARTING WEDNESDAY. GOOD
MODEL AGREEMENT LEADS TO A HIGH CONFIDENCE IN A SIGNIFICANT HARD
FREEZE LIKELY BY THURSDAY MORNING...WITH TEMPS WELL DOWN INTO THE
TEENS (AND SOME SINGLE DIGITS POSSIBLE). THE FIRST REALLY COLD
NIGHT (WEDNESDAY NIGHT) WILL ALSO FEATURE SOME BRISK
WINDS...LEADING TO WIND CHILLS NEAR ZERO DEGREES. THE NEXT NIGHT
(THURSDAY NIGHT) WILL HAVE SIMILAR TEMPERATURES (PERHAPS NOT QUITE
AS COLD)...BUT LESS WIND.

BEYOND THURSDAY NIGHT...MODELS QUICKLY BEGIN TO DIVERGE. THE
GENERAL IDEA IS THAT THERE WILL PROBABLY BE AT LEAST A COUPLE MORE
SHOTS OF COLD AIR COMING DOWN FROM THE SAME AREA OF
CANADA...PERIODICALLY REINFORCING THE COLD AIR. BUT THE MODELS
DIFFER ON THE MAGNITUDE...TIMING...AND PLACEMENT OF EACH
REINFORCEMENT. THESE DIFFERENCES ARE IMPORTANT...SINCE THEY IN
TURN LEAD TO TIMING AND PLACEMENT DIFFERENCES IN AN EVENTUAL
RETURN FLOW OVERRUNNING TYPE SITUATION.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  30  45  27  52 /  10   0   0   0   0
ANNISTON    60  32  48  29  53 /  10  10   0   0   0
BIRMINGHAM  56  30  45  30  53 /  10   0   0   0   0
TUSCALOOSA  53  31  47  30  55 /  10   0   0   0   0
CALERA      57  32  47  31  54 /  10   0   0   0   0
AUBURN      61  35  50  33  56 /  10  10   0   0   0
MONTGOMERY  61  36  51  31  58 /  10  10   0   0   0
TROY        62  37  52  33  59 /  10  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/61
Hazardous weather outlook, Jan 4, 12:18 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 PM CST SUN JAN 4 2015

ALZ011>015-017>050-051830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1218 PM CST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DUE TO RECENT HEAVY RAINFALL...POINTS ALONG THE TOMBIGBEE...
BLACK WARRIOR...CAHABA...AND SUCARNOOCHEE RIVERS HAVE RISEN OR
WILL RISE ABOVE FLOOD STAGE TODAY. PLEASE REFER TO FLOOD
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A POTENTIAL FOR A HARD FREEZE ACROSS CENTRAL ALABAMA AS
TEMPERATURES OVERNIGHT WEDNESDAY INTO THURSDAY MORNING ARE
FORECAST TO DROP INTO THE TEENS. IN ADDITION TO THE VERY COLD
TEMPERATURES...BRISK NORTH WINDS WEDNESDAY NIGHT AND THURSDAY
MORNING COULD PRODUCE DANGEROUS WIND CHILL VALUES NEAR ZERO
DEGREES ACROSS NORTH ALABAMA.

THE COLD AND DRY AIR MAY RESULT IN HIGH FIRE DANGER FOR THURSDAY
ACROSS THE AREA.

DUE TO RECENT HEAVY RAINFALL...POINTS ALONG THE TOMBIGBEE...
BLACK WARRIOR...CAHABA...AND SUCARNOOCHEE RIVERS ARE EXPECTED
REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO FLOOD STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MK

In the hours before

Local storm report, Jan 4, 9:07 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 AM CST SUN JAN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 SSE HOLT              33.21N 87.48W
01/03/2015                   TUSCALOOSA         AL   BROADCAST MEDIA

            *** 1 INJ *** TREE ON HOUSE ALONG 6TH ST E. A 3 YR OLD
            BOY WAS TAKEN TO LOCAL HOSPITAL FOR MINOR INJURIES. TIME
            ESTIMATED FROM RADAR.

&&

TGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 6:02 PM CSTSevere Thunderstorm WarningBMXGreene, Hale43 min
Jan 3, 6:11 PM CSTFlash Flood WarningBMXGreene, Pickens, Sumter3 hr
Jan 3, 6:31 PM CSTAreal Flood AdvisoryBMXFayette, Hale, Marion, Tuscaloosa, Walker3 hr
Jan 3, 6:53 PM CSTAreal Flood AdvisoryBMXBibb, Blount, Fayette, Hale, Jefferson, Perry and 3 more3 hr
Jan 3, 7:10 PM CSTSpecial Weather StatementBMXBibb, Blount, Etowah, St. Clair, Shelby50 min
Jan 3, 7:58 PM CSTSpecial Weather StatementBMXCalhoun, Cherokee, Chilton, Etowah, Talladega47 min
Jan 3, 8:15 PM CSTSpecial Weather StatementBMXLowndes45 min
Jan 3, 8:24 PM CSTSevere Thunderstorm WarningBMXLowndes29 min
Jan 3, 8:44 PM CSTSevere Thunderstorm WarningBMXAutauga, Montgomery21 min
Jan 3, 8:48 PM CSTTornado WarningBMXAutauga, Montgomery16 min
Jan 3, 9:08 PM CSTAreal Flood AdvisoryBMXGreene, Lamar, Pickens, Sumter3 hr
Jan 3, 9:18 PM CSTSpecial Weather StatementBMXElmore42 min
Jan 3, 9:20 PM CSTRiver Flood WarningBMXSumter5 days
Jan 3, 9:39 PM CSTAreal Flood WarningBMXGreene, Lamar, Marengo, Pickens, Sumter3 hr
Jan 3, 9:48 PM CSTAreal Flood WarningBMXFayette, Hale, Marion, Tuscaloosa3 hr
Jan 3, 11:00 PM CSTAreal Flood WarningBMXBibb, Chilton, Dallas, Jefferson, Perry, Shelby and 2 more3 hr
Jan 4, 1:40 AM CSTAreal Flood AdvisoryBMXFayette, Greene, Hale, Lamar, Marengo, Pickens and 2 more3 hr
Jan 4, 2:00 AM CSTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, Perry, Shelby, Walker3 hr
Jan 4, 2:56 AM CSTSpecial Weather StatementBMXChambers, Elmore, Macon, Montgomery, Tallapoosa64 min
Jan 4, 3:37 AM CSTTornado WarningBMXPike24 min
Jan 4, 6:18 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa38 hr
Jan 4, 6:18 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa71 hr
Jan 4, 8:05 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter63 hr
Jan 4, 8:05 AM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby25 hr
Jan 4, 8:05 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry35 hr
Jan 4, 1:27 PM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega21 hr

Nearby

River Flood Warnings in Alabama, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.